Flood, Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson
- When
- January 17, 1:30 PM PST to January 20, 2:30 PM PST
- Where
- Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
5 to 6 inches of rain produced flooding on the Skokomish, Tolt, Bogachiel, Snoqualmie, Skykomish, Stillaguamish, Snohomish, Satsop, Skagit, Nooksack, Puyallup, Carbon, Cowlitz, Chehalis and Skookumchuck Rivers. Major flooding occurred on the Skokomish, Snohomish, Snoqualmie, and Tolt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
From 2.5 to 6 inches of rain produced flooding on the Skokomish, Tolt, Bogachiel, Snoqualmie, Skykomish, Stillaguamish, Snohomish, Satsop, Skagit, Nooksack, Puyallup, Carbon, Cowlitz, Chehalis and Skookumchuck Rivers. Major flooding occurred on the Skokomish, Snohomish, Snoqualmie, and Tolt. Areal flooding occurred in Snohomish and Pierce Counties including the South Fork Stillaguamish and Wallace Rivers and South Prairie Creek. Many roads were closed in Grays Harbor and Snohomish counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 17, 9:20 AM PST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 920 AM PST MON JAN 17 2005 .SYNOPSIS...A JET STREAM EXTENDING SOUTHWEST FROM WESTERN WASHINGTON TO JUST NORTH OF HAWAII WILL BRING RAIN AND MILD TEMPERATURES TO THE AREA THROUGH TUESDAY NIGHT. THE HEAVY RAIN IN THE MOUNTAINS WILL DRIVE SOME RIVERS ABOVE FLOOD STAGE. MILD TEMPERATURES WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND...BUT RAINFALL WILL PROBABLY BE LESS SUBSTANTIAL. && .DISCUSSION...LOTS OF WEATHER GOING ON THIS MORNING. SATELLITE IMAGERY SHOWS THE PINEAPPLE EXPRESS HAS SET UP WITH THE STRONG SW JET EXTENDING FROM WESTERN WASHINGTON BACK TO JUST NORTH OF HAWAII. PW VALUES WITHIN THE CORE OF THIS MOISTURE 1.5-2 INCHES ON THE SSMI IMAGERY. ACARS SOUNDINGS THIS MORNING REPORTING SW WINDS 50-60 KTS AT 850 MB AND EVEN 40 KTS AS LOW AT 925 MB. FREEZING LEVEL THIS MORNING AT FORKS WAS 10100 FEET. ALL ADDS UP TO A SOGGY DAY FOR WESTERN WASHINGTON. SURFACE GRADIENTS ACROSS THE CASCADES IN THE -12 TO -13 MB RANGE KEEPING A SHALLOW LAYER OF COLD AIR RIGHT OVER SNOQUALMIE AND STEVENS PASS WITH THE EASTERLY FLOW. THESE CONDITIONS WILL CONTINUE THOUGH AT LEAST THIS AFTERNOON. CURRENT WARNING EXPIRES AT 6 PM. WITH THE LAYER BEING SO SHALLOW WILL HOLD OFF UNTIL THE AFTERNOON PACKAGE TO MAKE ANY CHANGES BUT INITIAL THOUGHTS ARE THIS WARNING WILL HAVE TO BE EXTENDED THROUGH TONIGHT AND POSSIBLY INTO THE MORNING HOURS ON TUESDAY. CURRENT FORECAST HAS THE REST OF THE TRENDS COVERED WITH A SERIES OF WAVES RIPPLING UP THE BAROCLINIC BAND INTO WESTERN WASHINGTON FOR THE NEXT 48 HOURS. LAKE QUINAULT SPOTTER CALLED IN THIS MORNING WITH 3 INCHES OF RAIN SINCE 9 PM LAST NIGHT AND THIS IS JUST THE BEGINNING. ALL THREE SOUTH SLOPES OF THE OLYMPICS RAIN GAUGES REPORTED OVER .40 INCHES OF RAIN LAST HOUR. THESE AREAS COULD EASILY SEE OVER 10 INCHES OF RAIN IN THE NEXT 48 HOURS WITH THE NORTHERN AND CENTRAL CASCADE LOCATIONS GETTING 6 TO 9 INCHES. FLOOD WATCH IS ALREADY OUT. WILL GO TO A WARNING ON THE SKOKOMISH WITHIN THE HOUR. NO UPDATES THIS MORNING. FELTON && .AVIATION...WARM FRONT LURKING TO THE SW AND AS IT APPROACHES CIGS WILL CONT TO LWR SOME WITH REDUCED VSBYS IN MOD RAIN AND FOG. AFT FRONT PASS THIS AFTN...EXPECT SOME IMPROVEMENT IN CIGS AND VSBYS...MOSTLY TO THE 2000-2500 FOOT RANGE AND 5+ MILES. THAT WILL BE THE BEST IT WILL GET FOR THE NEXT FEW DAYS WITH RAIN INDEFINITELY. KSEW...MOSTLY MVFR CIGS AND VSBYS THRU THE NEXT 24 HRS XCP IFR THRU 20Z-22Z. STRONG SLY WINDS ALFT WITH LGT SELY AT THE SFC UNTIL FRONT PASSES...THEN SLY WIND WILL MIX TO THE SFC. CERNIGLIA .SEW WATCHES/WARNINGS/ADVISORIES...GALE WARNING COAST...STRAIT ENTRANCES...CAMANO ISLAND TO POINT ROBERTS. .SMALL CRAFT ADVISORY ADMIRALTY INLET...CENTRAL STRAIT...PUGET SOUND AND HOOD CANAL. .KATX...VCP21/CSR21 OPERATIONAL. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 600 AM PST MON JAN 17 2005 PZZ130-132-133-150-153-156-170-173-176-181400- 600 AM PST MON JAN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 60 NM...THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...AND THE NORTHERN INLAND WATERS FROM CAMANO ISLAND TO POINT ROBERTS. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE COASTAL WATERS FORECAST... FZUS56 KSEW...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. WAZ018-181400- 600 AM PST MON JAN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CASCADES PASSES. .DAY ONE... AN ICE STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER MESSAGE...WWUS46 KSEW...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. WAZ002>008-010-011-013>016-181400- 600 AM PST MON JAN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF WESTERN WASHINGTON. .DAY ONE... PERIODS OF HEAVY RAIN COULD DRIVE SOME RIVERS ABOVE FLOOD STAGE BY LATE TODAY OR TONIGHT. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... PERIODS OF HEAVY RAIN COULD DRIVE SOME RIVERS ABOVE FLOOD STAGE TUESDAY OR WEDNESDAY. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS. WEATHER.GOV/SEATTLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
818 AM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HEAVY RAIN 30 NNE HOQUIAM 47.38N 123.64W
01/17/2005 3.00 INCH GRAYS HARBOR WA PUBLIC
LAKE QUINAULT SPOTTER REPORTS 3 INCHES OF RAIN SINCE 9 PM
LAST NIGHT. HEAVY RAIN CONTINUING.
&&
FELTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1001 AM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN 3 WNW SEQUIM 48.09N 123.17W
01/17/2005 2.09 INCH CLALLAM WA TRAINED SPOTTER
TOTAL SINCE MIDNIGHT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1027 AM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 1 N SHELTON 47.22N 123.12W
01/17/2005 2.15 INCH MASON WA TRAINED SPOTTER
TOTAL OVER 14 HRS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1150 AM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN 5 WNW CLALLAM BAY 48.28N 124.36W
01/17/2005 3.68 INCH CLALLAM WA TRAINED SPOTTER
RAIN MIDNIGHT TO 11 AM 3.68 INCHES. STILL RAINING HARD.
&&
FELTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1223 PM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 36 NNW YELM 47.43N 122.89W
01/17/2005 2.45 INCH MASON WA TRAINED SPOTTER
STORM TOTAL SO FAR. HEAVY RAIN CONTINUES.
1215 PM HEAVY RAIN 3 SW SKOKOMISH 47.30N 123.20W
01/17/2005 2.50 INCH MASON WA TRAINED SPOTTER
16 HOUR TOTAL
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
129 PM PST MON JAN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 5 ESE MONTESANO 47.00N 123.48W
01/17/2005 1.00 INCH GRAYS HARBOR WA TRAINED SPOTTER
FELL IN 3 HRS
&&The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435147, 5435148, 5435149, 5435150, 5435151, 5435152, 5435153, 5435154, 5435155, 5435156.